Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 5, NWS Topeka, KS

March 29, 20155 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 29, 2015, 4:12 AM CDT for 5 counties in Kansas. It took effect at Mar 29, 2015, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2015, 4:12 AM CDT (09:12 UTC)
In effect from
Mar 29, 2015, 11:00 AM CDT
Expired
Mar 29, 2015, 7:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WWUS83 KTOP 290912
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
412 AM CDT SUN MAR 29 2015

KSZ008-020-021-034-035-300000-
/O.UPG.KTOP.FW.A.0003.150329T1800Z-150329T2300Z/
/O.NEW.KTOP.FW.W.0005.150329T1600Z-150330T0000Z/
REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON-
412 AM CDT SUN MAR 29 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY 
FUELS FOR NORTH CENTRAL KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER 
  ZONE 034 OTTAWA AND FIRE WEATHER ZONE 035 DICKINSON.

* WINDS...NORTH TO NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO
  40 MPH ARE LIKELY.

* RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT.

* TIMING...STRONG WINDS ARE EXPECTED THROUGH THE PERIOD...WITH THE
  STRONGEST GUSTS BETWEEN 10 AM AND 2 PM. ONE PERIOD OF 20 TO 30
  PERCENT RH IS EXPECTED BETWEEN 11 AM AND 1 PM...WITH A SLIGHT
  INCREASE AFTER 1 PM...BEFORE REACHING THE LOWEST RH BETWEEN 4 PM
  AND 7 PM.

* TEMPERATURES...MIDDLE TO UPPER 60S.

* IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL 
  OUTDOOR BURNING SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
857 
WWUS83 KTOP 300000
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT SUN MAR 29 2015


KSZ008-020-021-034-035-300100-
/O.CAN.KTOP.FW.W.0005.000000T0000Z-150330T0000Z/
REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON-
700 PM CDT SUN MAR 29 2015

...RED FLAG WARNING IS CANCELLED...NORTH TO NORTHWEST 
WINDS WILL GRADUALLY DIMINISH THIS EVENING AND RELATIVE
HUMIDITIES WILL INCREASE AFTER SUNSET.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 29, 12:29 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 29, 12:29 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1229 AM CDT Sun Mar 29 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Sunday)
Issued at 335 PM CDT SAT MAR 28 2015

A rather strong upper level wave was crossing Montana early this
afternoon with areas of convection just ahead of it, pushing the
longwave ridge east into the Plains. East to southeast surface winds
dominating local conditions with pressures falling to the northwest
and temps ranging from the upper 40s northeast to middle 60s
southwest.

The Northern Rockies wave will provide changing conditions over the
next 24 hours. South to southeast winds will likely pick up somewhat
overnight as 850mb winds increase to 40-55kt, bringing improved low
level moisture into the area with some stratus likely in central and
eastern areas by late tonight. These conditions should keep temps
tonight rather warm, likely not too far from Friday's highs. The
wave remains mainly to the north, with west to northwest mid level
flow off the old ridge keeping deep moisture rather hard to come by.
Appears mid/upper forcing with the wave for isolated to scattered
showers with very modest, high-based CAPE in place in mainly north
and east late tonight into early Sunday. Pacific cold front follows
late tonight into midday Sunday with moisture still unable to be
deep enough for surface-based convection. Northwest winds increase
quickly into the 15-25 mph range behind the front with modified air
surging in. Models vary considerably on how dry the low levels will
get, with dewpoints continuing to fall as winds subside in the late
afternoon. At this point, RH values look to be close enough to
concerning levels to support a Fire Weather Watch for western areas
in the afternoon. Highs remain on target to reach the mid 60s to
near 70 despite the post front airmass.

.LONG TERM...(Sunday Night through Saturday)
Issued at 335 PM CDT SAT MAR 28 2015

Sunday night through Tuesday continues to look pleasant with dry
weather expected to prevail as temps gradually warm. Models show a
weak boundary moving through the area late Monday night and
Tuesday morning. Limited moisture and no real organized synoptic
scale forcing suggest this boundary should move through dry and
wash out across east central KS Tuesday afternoon. The main effect
the boundary may have is to limit boundary layer mixing on
Tuesday. Because of this have kept afternoon highs in the mid and
upper 70s.

There is good agreement on a cold front moving into north central
KS Wednesday afternoon and through the forecast area during the
evening and overnight Wednesday. The GFS continues to show a fair
bit of instability with MUCAPE values on the order of 2000 J/KG.
And while deep layer sheer could be stronger, it may be enough for
some kind of linear MCS with the front. Questions still remain as
to how the instability will evolve towards the evening, since GFS
forecast soundings show much of the CAPE to originate from
boundary layer parcels. As temps begin to cool, the model quickly
diminishes the instability. Nevertheless there appears to be the
potential for some strong storms Wednesday afternoon and Wednesday
evening. Because there is good agreement in timing of the front,
have increased POPs to the likely category for Wednesday night.
However there remains differences on the strength of the surface
ridge behind the front so there could be adjustments needed to
later forecasts. Highs Wednesday continue on track for the mid 70s
to near 80, and based on 850MB progs of temp, am pretty
comfortable with this forecast.

The differences in the strength of the surface ridge Thursday make
forecasting temps for Thursday a little less confident. The ECMWF
with its weaker ridge, wants to keep temps a little warmer.
However with the GEM and GFS both showing a little more low level
cold air advection, have trended temps cooler especially across
northern KS. There is better agreement in the GFS/ECMWF/GEM for a
second surface wave to move through the central plains Thursday
night and Friday morning. This will bring chances for more precip.
At this point temps appear to remain warm enough for precip type
to remain liquid. There is some question as to how much
instability there will be as models tend to track the surface low
across southern KS. The warmer and more humid ECMWF would have
enough instability for chances of thunder to persist. With this in
mind have maintained a mention of thunder generally south of I-70
for Thursday and Thursday night. Precip chances should be
diminishing through the day Friday as the system lifts towards the
Great Lakes with cool dry air filling in. Friday and Friday night
appear to be the coolest periods with highs generally in the 50s
and lows in the mid 30s. With some insolation and an end to the
cold air advection, temps should rebound into the 60s for
Saturday.

&&

.AVIATION...(For the 06Z TAFs through 06Z Sunday Night)
Issued at 1225 AM CDT SUN MAR 29 2015

Minimal changes from previous TAF issuance. Southeast winds veer
out of the southwest by 09Z with scattered showers and potential
SCT to BKN cigs around 3000 ft through around 14Z. Just above the
deck, around 1500 feet, expect southwest winds at 40 to 50 kts,
but should stay just below LLWS criteria. Winds turn out of the
northwest by mid morning Sunday with gusts to 20+ kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH this afternoon FOR KSZ008-020-021-034-035.

&&

SHORT TERM...65
LONG TERM...Wolters
AVIATION...Barjenbruch/67
Hazardous weather outlook, Mar 28, 3:48 PM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT SAT MAR 28 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-292100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT SAT MAR 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FIRE WEATHER WATCH IS IN EFFECT SUNDAY AFTERNOON FOR MUCH OF
NORTH CENTRAL KANSAS. VERY HIGH RANGELAND FIRE DANGER INDICES ARE
FORECAST FOR THE REMAINDER OF THE AREA.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT. SOME OF THESE STORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.